Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 143, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 10, 2004, 4:30 PM EDT for Putnam County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 4:30 PM EDT (20:30 UTC)
- Expired
- Jul 10, 2004, 5:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 30 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 102030
SVRRLX
WVC079-102100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT SAT JUL 10 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PUTNAM COUNTY IN WEST VIRGINIA...
* UNTIL 500 PM EDT...
* AT 422 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 4 MILES NORTHEAST OF BUFFALO...OR ABOUT 13 MILES NORTH
OF TEAYS VALLEY.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ELEANOR...HURRICANE...
POCA...TEAYS VALLEY AND WINFIELD.
--CALL TO ACTION-- IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3844 8205 3861 8204 3866 8196 3868 8175
3868 8175 3862 8172 3858 8176 3852 8176
3847 8174 3842 8184
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:00 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 10, 3:00 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT SAT JUL 10 2004 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... LATEST RADAR AND LIGHTNING INFORMATION SHOWS SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE FORECAST AREA. THESE STORMS SHOULD DIMINISH IN INTENSITY AND AREAL COVERAGE AROUND SUNSET. MODELS INDICATE SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY SINK SOUTH ACROSS THE REGION OVERNIGHT. PLAN ON BEGINNING TONIGHT PERIOD WITH LIKELY OR HIGH CHANCE POPS IN MANY AREAS...WITH POPS GRADUALLY DECREASING OVERNIGHT. WEAK SHORTWAVE IS PROGGED TO MOVE SOUTH OVER THE REGION ON SUNDAY. COMBINATION OF ABUNDANT MOISTURE AND UPWARD VERTICAL MOTIONS ASSOCIATED WITH THE SHORTWAVE WILL ONCE AGAIN RESULT IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. WITH WEAK FRONT...THAT IS CURRENTLY ACROSS OUR NORTHERN COUNTIES EXPECTED TO LIFT NORTH...NO REAL SURFACE BOUNDARY WILL BE IN PLACE TO INITIATE THUNDERSTORM DEVELOPMENT. SO HAVE GONE WITH 50 POPS EVERYWHERE DURING THE AFTERNOON. HAVE NOT CHANGED POPS FOR SUNDAY NIGHT AS ANOTHER WEAK SHORTWAVE TROF SHOULD RESULT IN A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS THE NORTH. .LONG TERM (MONDAY THROUGH TUESDAY NIGHT)... DISCREPANCIES RIGHT FROM THE GET GO WITH GFS KEEPING BAROCLINIC ZONE ALONG I-70 CORRIDOR WHILE ETA PUSHES FRONT INTO THE SOUTHERN GREAT LAKES. PREFER AN ETA SOLUTION GIVEN GFS UNDERGOES FEEDBACK ISSUES WITH MCS DEVELOPMENT UPSTREAM IN THE PLAINS SUNDAY NIGHT THEREBY BLOWING UP A SFC LOW AND RIDING IT ALONG THE FRONTAL ZONE ACR OH AND PA EARLY MON MRNG. THAT SAID...INDICATING A DIURNAL TREND MON WITH ENTIRE FA IN THE WARM SECTOR...HOWEVER LOW LFCS SUPPORT TSTM DEVELOPMENT AT ANY TIME...SO CARRIED POPS IN THE MORNING (20-30%) THEN 50S IN THE AFTN. PWATS STAY AROUND 1.8 SO +TRW POSSIBLE. PATTERN FINALLY BREAKS TUESDAY AS H5 TROF DIGS IN RESPONSE TO BUILDING RIDGE IN THE FOUR CORNERS REGION...THUS KICKING THE FRONT OUT OF THE AREA. MAIN CHANCE OF PRECIP IS DURING THE DAY BEFORE STABLE / NW WINDS ARRIVE BY 00Z WED. TEMPS DEFINITELY A CHALLENGE...IF A STORM ISNT REALIZED UNTIL LATE IN THE DAY OR NOT AT ALL...UPPER 80S POSSIBLE IN THE LOWLANDS/ UPPER 70S MOUNTAINS. OTHERWISE AN RW/TRW COULD KEEP MAXES IN THE 70S...MUCH LIKE TODAY IN CKB. DAYTIME HEAT INDEXES PEAK AROUND 90-92F MON ALONG THE OHIO RIVER. OVERNIGHT LOWS CAN BE SUMMARIZED BY ONE ADJECTIVE...MUGGY. GENERALLY WENT A FEW DEGREES ABOVE THE MAV GIVEN RECENT TRENDS. && .PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 1103 AM EDT SAT JUL 10 2004 SHORT TERM (THIS AFTERNOON)... CONVECTION DEVELOPED MUCH EARLIER THAN EXPECTED ACROSS OUR NORTHERN COUNTIES WHERE SOME REGIONS HAVE RECEIVED AN INCH OR MORE OF RAIN. IT APPEARS KRLX MAY BE RUNNING A LITTLE HOT AS RADAR-ESTIMATED RAINFALL RATES ARE SIGNIFICANTLY HIGHER THAN AMOUNTS FROM IFLOWS GAUGES. RAINFALL RATES FROM KPBZ APPEAR TO BE MORE REASONABLE. HAVE BUMPED HOURLY POPS UP ACROSS NORTH TO SHOW CURRENT ACTIVITY. HAVE ALSO BUMPED TEMPS ACROSS SOUTH THIS AFTERNOON AS CURRENT THINKING IS THAT READINGS SHOULD BE SIMILAR TO THOSE YESTERDAY AFTERNOON. BECAUSE OF RAIN AND CLOUDS...HAVE LOWERED TEMPS ACROSS NORTH A LITTLE. WITH JUICY AIR IN PLACE AND LIGHT WINDS...HAVE ADDED MENTION OF HEAVY RAIN TO THE GRIDS FOR THIS AFTERNOON. LONG TERM (WEDNESDAY THROUGH SATURDAY)... THE PERIOD IS HIGHLIGHTED BY CENTRAL CONUS ANTICYCLONE BUILDING WWRD WITH ITS AXIS RUNNING UP THE CENTRAL ROCKIES...MEANWHILE FULL LATITUDE CARVED OUT IN THE EAST. LOWEST H5 HEIGHTS ARE ATTAINED THURS WITH 570DM ACR NRN FA ON THE GFS...A FEW DM HIGHER ON THE ENSEMBLES AND ECMWF. DAYS 4 AND 5 ARE THE ACTIVE PERIOD WITH BEST TANDEM OF MSTR AND LIFT. COLD FRONT SLATED TO PASS LATE WEDNESDAY...SO CONTINUED CHC POPS DURING THE DAY AND ACCOUNTED FOR POST FRONTAL ACTIVITY INTO WED NGT. ANOTHER POCKET OF COOLER AIR ALOFT TRAVERSES CWA THUR SO PLAYED A DIURNAL RW/TRW TREND GIVEN ITS TIME OF PASSAGE. THURSDAY NIGHT ON A GRADUAL INC IN HEIGHTS...BUT THE RIDGE HOLDS STRONG IN THE WEST MEANING A CONT NW FLOW. THIS CORRELATES TO TEMPS BELOW NORMAL...HOWEVER NOT AS COOL AS THE MEX GIVEN IT HAS THE LOWEST NUMBERS OF ALL ENSEMBLE MEMBERS. PLAYED THINGS DRY THUR NGT ONWARD AS WAVES ARE WEAK AND MSTR IS LIMITED. PREVIOUS DISCUSSION... THE FOLLOWING WAS ORIGINALLY ISSUED AT 147 PM EDT SAT JUL 10 2004 AVIATION... SHOWERS AND THUNDERSTORMS HAVE BECOME QUITE NUMEROUS THIS AFTERNOON. IFR CONDITIONS...CIGS AND VSBYS...ARE COMMON IN AND AROUND THESE STORMS. OUTSIDE OF THE PRECIPITATION...VFR OR MVFR CONDITIONS ARE GENERALLY THE RULE. THE STORMS SHOULD GRADUALLY DIMINISH ACROSS THE AREA AFTER 22 UTC. HOWEVER...LATEST MODELS INDICATE SHOWERS AND THUNDERSTORMS SHOULD ONCE AGAIN DEVELOP ACROSS PORTIONS OF OHIO AND NORTHERN WEST VIRGINIA THIS EVENING. THE PRECIPITATION IS EXPECTED TO GRADUALLY SINK SOUTH ACROSS THE REGION OVERNIGHT AND THEN CONTINUE THROUGH SUNDAY MORNING. IFR CONDITIONS WILL ONCE AGAIN BE COMMON IN AND AROUND THE STORMS....WITH VFR OR MVFR CONDITIONS EXPECTED ELSEWHERE. .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. && SHORT TERM...JSH AVIATION...JSH LONG TERM...29
Hazardous weather outlook, Jul 10, 4:00 AM EDT, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 400 AM EDT SAT JUL 10 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-110900- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA- CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV- FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV- JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV- LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH- NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV- VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV- WYOMING WV- 400 AM EDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... MOIST AND VERY UNSTABLE AIR WILL REMAIN ACROSS THE REGION THROUGH THE WEEKEND AND INTO THE BEGINNING OF THE WORK WEEK. THERE IS THE POTENTIAL THAT SHOWERS AND THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL...MORE THAN ONCE OVER THE SAME AREA. SO DESPITE AN INITIALLY DRY TOP SOIL...SMALL STREAM FLOODING COULD RESULT. EASTERN OHIO AND CENTRAL AND NORTHERN WEST VIRGINIA SEEM TO BE AT A BIT HIGHER RISK FOR FLOODING PROBLEMS AT THE CURRENT TIME...ALTHOUGH NO AREA CAN BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. RPY
In the hours before
Special weather statement, Jul 10, 2:37 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 237 PM EDT SAT JUL 10 2004 WVZ037-101915- NICHOLAS WV- INCLUDING THE CITIES OF...SUMMERSVILLE 237 PM EDT SAT JUL 10 2004 BY 2:35 PM...A LINE OF THUNDERSTORMS HAD PUSHED INTO CENTRAL NICHOLAS COUNTY...OVER SUMMERSVILLE. FREQUENT LIGHTNING AND HEAVY RAIN ARE ASSOCIATED THIS THESE STORMS. ALSO...SMALL HAIL AROUND A HALF AN INCH HAS BEEN REPORTED WITH THIS STORM. WIND GUSTS AROUND 45 MPH WILL BE POSSIBLE. HOURLY RAINFALL AMOUNTS AROUND A QUARTER TO HALF AN INCH WILL BE COMMON...WITH HEAVIER DOWNPOURS CREATING AROUND AN INCH AND A HALF PER HOUR GENERALLY AROUND THE SUMMERSVILLE AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 10, 2:50 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 250 PM EDT SAT JUL 10 2004 KYZ105-WVZ005-101945- LAWRENCE KY-WAYNE WV- INCLUDING THE CITIES OF...LOUISA AND WAYNE 250 PM EDT SAT JUL 10 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR EASTERN LAWRENCE COUNTY...AND WAYNE COUNTY. A THUNDERSTORM IS PUSHING INTO WESTERN WAYNE COUNTY...FROM LAWRENCE COUNTY KENTUCKY. SMALL HAIL WILL BE POSSIBLE WITH HIS STORM...ALONG WITH GUSTY WINDS AROUND 40 MPH. AT 2:45 PM...THIS STORM WAS LOCATED NEAR LOUISA...HEADING WESTWARD TOWARDS SIDNEY AND RADNOR IN WAYNE COUNTY. HEAVY RAIN WILL BE POSSIBLE...WITH HEAVIER DOWNPOURS PRODUCING ABOUT AN INCH PER HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 10, 3:07 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 307 PM EDT SAT JUL 10 2004 WVZ024-025-102000- LOGAN WV-MINGO WV- INCLUDING THE CITIES OF...LOGAN AND WILLIAMSON 307 PM EDT SAT JUL 10 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A LINE OF THUNDERSTORMS IS PUSHING EASTWARD ACROSS SOUTHERN LOGAN COUNTY AND MINGO COUNTY. AT 3 PM...THESE STORMS WERE WEST OF HOLDEN...MOVING SOUTHEASTWARD AROUND 20 MPH. SMALL HAIL IS POSSIBLE WITH THESE STORMS ALONG WITH GUSTY WINDS AROUND 40 MPH. FREQUENT LIGHTNING AND HEAVY RAIN WILL BE COMMON...WITH A QUARTER TO HALF AN INCH COMMON. HEAVIER DOWNPOURS...AROUND AN INCH PER HOUR WILL BE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 10, 3:37 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 337 PM EDT SAT JUL 10 2004 WVZ008-015-102000- JACKSON WV-KANAWHA WV- INCLUDING THE CITIES OF...CHARLESTON AND RIPLEY 337 PM EDT SAT JUL 10 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A LINE OF THUNDERSTORMS ARE PUSHING SOUTHEASTWARD ACROSS EXTREME SOUTHERN JACKSON COUNTY...AND WILL BE MOVING INTO NORTHERN KANAWHA COUNTY NEAR SISSONVILLE BY 4 PM. RAINFALL AMOUNTS FROM THESE STORMS WILL BE AROUND A QUARTER OF AN INCH...WITH LOCALIZED DOWNPOURS POSSIBLE. STRONG GUSTY WINDS AROUND 40 MPH...AND SMALL HAIL MAY ACCOMPANY THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 10, 3:53 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 353 PM EDT SAT JUL 10 2004 WVZ024-102025- MINGO WV- INCLUDING THE CITIES OF...WILLIAMSON 353 PM EDT SAT JUL 10 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR EXTREME SOUTHEASTERN MINGO COUNTY. SHOWERS AND THUNDERSTORMS ARE PUSHING ACROSS SOUTHEASTERN MINGO COUNTY. SMALL HAIL WILL BE POSSIBLE WITH THIS STORM AS IT CONTINUES TO MOVE EASTWARD OF MATEWANA DN RED JACKET. HEAVY RAIN...AROUND A HALF AN INCH WILL BE LIKELY ACROSS EASTERN MINGO COUNTY...WITH LOCALIZED HEAVIER AMOUNTS. WIND GUSTS AROUND 45 MPH MAY ALSO ACCOMPANY THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 10, 4:07 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 407 PM EDT SAT JUL 10 2004 OHZ083-086-102045- GALLIA OH-JACKSON OH- INCLUDING THE CITIES OF...GALLIPOLIS AND JACKSON 407 PM EDT SAT JUL 10 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR JACKSON AND GALLIA COUNTIES. A LINE OF THUNDERSTORMS ARE PUSHING SOUTHEASTWARD ACROSS JACKSON COUNTY. THESE STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL...ALONG WITH FREQUENT LIGHTNING AND STRONG GUSTY WINDS AROUND 40 MPH. RAINFALL AMOUNTS AROUND A QUARTER OF AN INCH WILL BE POSSIBLE...WITH LOCALIZED DOWNPOURS PRODUCING AROUND THREE QUARTERS OF AN INCH. THE HEAVIEST RAIN IS EXPECTED FORM A LINE JUST WEST OF THE CITIES OF JACKSON THROUGH OAK HILL...AND THEN DOWN THROUGH GALLIA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.